Georgia, 2015

Damaging Wind and Lightning Strike in Georgia, September 5, 2015

September 5, 2015 · NWS TAE · 2 events in 2 counties and zones

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 5, 2:05 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 5, 2:05 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT SEP 5 2015

.Near Term [Through Tonight]...

The +PV anomaly that was over the Tennessee Valley this morning has
dropped into the Southeast and presents well on vapor imagery over
north-central GA and western SC. A surface trough axis runs down the
west coast of the Florida peninsula, with a ridge nosing further
into the Southeast from the northeast.

The east coast Atlantic seabreeze front is getting help from the
east/northeasterly flow and making good time as it marches across
the Peninsula. Elsewhere scattered storms have developed along the
Panhandle seabreeze front, and along the Forgotten Coast. Expect the
coverage of storms along the Gulf Coast seabreeze fronts to expand,
but stay relatively near the coast. The east coast seabreeze (and
associated convection) is expected to make a full passage through
our Florida and extreme south Georgia counties as well. Later this
afternoon/evening, convection spawned from the aforementioned +PV
anomaly will drop southwest through southern Georgia, into north
Florida. By 2am or so all convection should have moved offshore or
diminished.

The potential for a few severe storms still remains this afternoon
as an abundance of SBCAPE couples with marginally high dTheta-E
values. However, severe storms will likely be rather isolated due to
the poor mid-level lapse rates area-wide.

.Short Term [Sunday Through Monday Night]...

The southeast will remain under the southwestern extent of low level
ridging and eastern side of mid-upper level troughing through the
period. This pattern will maintain easterly low level flow with
southerly mid-upper level flow and thus low level moisture from the
Atlantic and upper level moisture from the Gulf. With all this
moisture flowing in to the area, precipitable water values will
remain above their normal September values. In addition, afternoon
CAPE values will peak around 1500-2000 J/kg both Sunday and Monday.
The remaining ingredient for getting thunderstorms started, forcing,
will be possible from the east coast seabreeze, (to a lesser extent)
the Florida Panhandle seabreeze, and enhanced divergence aloft from
the mid-upper level PV anomaly. Chances for showers and
thunderstorms are 30-50% Sunday and Monday, with the highest chances
in the eastern Big Bend and in south-central Georgia. Temperatures
will be about normal with highs in the upper 80s to around 90 and
lows in the low 70s.

.Long Term [Tuesday Through Saturday]...

Moisture will be maintained through the period and there will be
daily chances for showers and thunderstorms through the week. By the
end of next week, we expect to see a cold front approaching the
area, which may bring our first taste of fall just past the end of
the period. Highs will be in the upper 80s to low 90s with morning
lows in the low to mid 70s.

&&

.Aviation...
[Through 18Z Sunday] VFR conditions will prevail through most of
the TAF for most sites. The exceptions will be in thunderstorms
and at VLD near morning where IFR cigs are expected. Thunderstorms
are most likely at VLD, TLH, and ECP today.

&&

.Marine...

Light winds and low seas expected through the period with daily
chances for showers and thunderstorms.

&&

.Fire Weather...

There are no fire weather concerns at least for the next several
days.

&&

.Hydrology...

All area rivers remained below their local action stages and this
should continue for the next several days. We are not expecting
larger areas of organized heavy rain, but localized heavy rain and
isolated flooding cannot be ruled out over the next few days due to
slow storm motions.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   74  90  73  88  73 /  30  40  20  40  30
Panama City   75  87  74  87  73 /  40  40  20  40  30
Dothan        72  89  71  89  71 /  30  40  10  30  20
Albany        73  89  72  88  72 /  40  40  10  30  20
Valdosta      72  89  72  89  72 /  40  40  20  40  30
Cross City    74  90  72  88  72 /  30  50  20  50  30
Apalachicola  74  87  74  86  75 /  40  40  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK until Midnight EDT tonight FOR Coastal
     Franklin.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...HARRIGAN
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...HARRIGAN
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...LAMERS/MCDERMOTT

In the hours before

Special weather statement, Sep 5, 3:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 PM EDT SAT SEP 5 2015

FLZ018-019-028-034-118-127-128-134-052130-
COASTAL DIXIE FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-
COASTAL JEFFERSON FL-COASTAL TAYLOR FL-INLAND TAYLOR FL-MADISON FL-
INLAND DIXIE FL-
443 PM EDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DIXIE...TAYLOR...
JEFFERSON AND WESTERN MADISON COUNTIES UNTIL 530 PM EDT...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
SOUTH OF BOSTON TO NEAR HORSESHOE POINT...AND MOVING WEST AT 20 MPH.

WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...PERRY...STEINHATCHEE...GREENVILLE...ECONFINA...DILLS...
ERIDU...CAPPS...TENNILLE...CASA BLANCO...BLUE SPRINGS...MONTIVILLA...
WAUKEENAH...LLOYD...JONESBORO...BUCELL JUNCTION...FESTUS...LAMONT...
HELLS HALF ACRE AND FANLEW.

LAT...LON 2943 8323 2950 8338 2967 8341 2973 8355
      2982 8358 2992 8368 2999 8384 3011 8400
      3010 8407 3044 8407 3052 8404 3053 8398
      3067 8401 3065 8365 2938 8317
TIME...MOT...LOC 2043Z 104DEG 16KT 3066 8373 2947 8336

42-DVD

The radar

The Moody AFB radar (KVAX), 37 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Lowndes

When
September 5, 4:15 PM EST
Where
Lowndes County, 2.76 mi S of I-75 at Exit 29
Injuries
2 direct, 0 indirect
Reported by
911 Call Center
Coordinates
30.950, -83.380

Two people were struck by lightning and injured.

Thunderstorm Wind, Decatur

When
September 5, 6:25 PM EST
Where
Decatur County, Laingkat
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.710, -84.480

Several trees were blown down in southern Decatur county.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601183, 601184.